Iowa, 2020Damaging Wind in Iowa, May 24, 2020
May 24, 2020 · NWS FSD · 1 event in 1 county or zone
Thunderstorms developed near a frontal zone pushing eastward across South Dakota and Nebraska. With sufficient elevated instability and deep-layer shear, a local enhancement in the larger-scale bow echo developed and produced a small area of damaging winds in extreme southeast South Dakota and adjacent northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a frontal zone pushing eastward across South Dakota and Nebraska. With sufficient elevated instability and deep-layer shear, a local enhancement in the larger-scale bow echo developed and produced a small area of damaging winds in extreme southeast South Dakota and adjacent northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 9:38 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, May 23, 9:38 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1038 PM CDT Sat May 23 2020
.SHORT TERM...(This Evening through Sunday)
Issued at 326 PM CDT Sat May 23 2020
Early this afternoon, a cold front has sparked convection out west
in the vicinity of the MT/WY/SD border. An upper shortwave aloft and
associated sfc low ejecting from the Rockies into the High Plains
tonight will progress eastward, tracking convection gradually across
the Dakotas and Nebraska and into the forecast area late tonight
through Sunday morning. With 0-6 km deep layer shear oriented more
parallel to the cold front with initial storms this afternoon and
evening in western SD/NE, expect storms to merge into one or several
complexes of storms. With northeastward storm motion and the
stronger mid level lapse rates, elevated instability, and moisture
remaining confined in close proximity to the cold front, convection
will take a while to reach the forecast area. The latest CAM
guidance has a complex progged to reach the MO River Valley of
central SD around midnight or as late as a few hours after; thus
expect the main severe weather threat to move into the region in the
predawn hours of Sunday morning and progress eastward across the
region early Sunday morning. Given the elevated nature of the storm
complex combined with 0-3km shear vectors quasi-parallel to the
front and precipitable water values peaking around 1.5 inches,
expect large hail, damaging winds, and locally heavy rainfall to be
the main threats.
Temperatures will only drop into the upper 50s to mid 60s tonight,
with clouds and warm air advection ahead of the sfc low tempering
nocturnal cooling. Sunday's temperatures should peak in the 70s with
increased humidity.
Sunday morning's complex of storms is expected to move east out of
northwest IA/southwest MN by mid day. However clouds and chances for
scattered showers and thunderstorms persist through much of the
Sunday with the inverted sfc trough/frontal boundary and an elevated
unstable layer remaining in the region. Amidst a moist airmass with
dew points in the mid to upper 60s, steep mid level lapse rates, and
adequate deep layer shear in the upper 20s to 40 kts, ingredients
will be sufficient for afternoon strong to severe thunderstorms. The
initial limiting factor appears to be meager but increasing broad
upper level ascent between shortwaves. Heading toward the evening,
severe weather threat increases as destabilization increases and low
level lapse rates steepen, as well as height falls from the
advancing longwave trough coupled increasing deep layer shear and a
weak shortwave disturbance or two would support better chances for
strong to severe storms across eastern NE and areas along and east
of the I-29 corridor.
.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT Sat May 23 2020
Less than ideal weather for outdoor activities on Memorial Day as
cloudy weather persists amidst highs in the 60s to mid 70s. In the
vicinity of an approaching longwave trough, weak shortwave
disturbances and weak instability in southwesterly flow aloft will
continue to bring showers and isolated thunderstorms to the region
on Monday and Monday night. Rain is most likely to affect areas
along and east of I-29 for a longer duration Monday, but is
certainly possible for areas further west at times as well.
For Tuesday through the rest of the work week, the forecast is
mainly dry. The aforementioned longwave trough closes off over the
Southern Plains, inducing split flow aloft. Cannot rule out
scattered showers and storms along and east of the I-29 corridor on
Tuesday, but otherwise the forecast area is mainly under the
influence of drier zonal flow aloft with Gulf moisture blocked by
the closed low to the south. With large spread in the probabilistic
guidance and no significant influence to temperatures aside from
cloud cover, stuck with a blended solution yielding near to slightly
above normal temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM CDT Sat May 23 2020
Thunderstorms will move eastward across the area tonight into
Sunday morning. Some of the storms could be strong west of
Interstate 29 with large hail, gusty winds and heavy rain.
Ceilings will lower into the MVFR range behind the thunderstorm
activity and persist into Sunday afternoon. Additional
thunderstorms will be possible on Sunday evening, mainly through
the lower MO River corridor into northwestern IA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, May 23, 5:19 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
619 PM CDT Sat May 23 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
619 PM CDT Sat May 23 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Strong to severe thunderstorms are possible tonight. Large hail and
damaging winds are the main risks. Thunderstorms may produce locally
heavy rainfall, leading to ponding of water or minor flooding. The
higher risk of severe weather will be west Interstate 29.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are expected on Sunday evening. A few of
these storms could become strong to severe with large hail and strong
winds are the primary threats. The higher risk of severe weather will
be east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight after midnight.
In the hours before
Local storm report, May 24, 3:18 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 6 E VERMILLION 42.77N 96.81W
05/24/2020 M61 MPH CLAY SD PUBLIC
&&Thunderstorm Wind, Woodbury
- When
- May 24, 3:29 AM CST to 3:31 AM CST
- Where
- Woodbury County, 2.15 mi WNW of Leeds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.540, -96.410
A six-inch diameter limb was broken off a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Flash Flood in Illinois, May 24, 20201 death · 1 event
- Tornado and Flash Flooding in Texas, May 24 to 25, 2020$554,000 · EF1 · 27 events
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889530.